Common painkillers linked to irregular heart rhythm
NSAIDs and COX-2 inhibitors increase the risk of atrial fibrillation
Tuesday, 05 July 2011
Commonly used anti-inflammatory painkillers increase the risk of atrial fibrillation, according to a study published on bmj.com today.
Non-steroidal anti-inflammatory drugs (NSAIDS) and COX-2 inhibitors have previously been linked to an increased risk of heart attacks and strokes, but this was the first study to examine whether they increase the risk of atrial fibrillation, which is associated with an increased long term risk of stroke, heart failure and death.
Researchers at Aarhus University Hospital in Denmark identified 32,602 patients from the Danish National Registry of Patients who had received a first diagnosis of atrial fibrillation between 1999 and 2008. Each case was compared with ten age and sex-matched control patients randomly selected from the Danish population.
Patients were classified as current or recent NSAID users, and current NSAIS users as to whether they were new users (first ever prescription within 60 days of diagnosis date) or long-term users.
The researchers found that use of NSAIDs or COX-2 inhibitors increased the risk of atrial fibrillation. The association was strongest for new users, with around a 40% increased risk for NSAIDS and around 70% increased risk for COX-2 inhibitors. This is equivalent to approximately four extra cases of atrial fibrillation per year per 1,000 new users of NSAIDS and seven extra cases per 1,000 new users of COX-2 inhibitors.
The risk was greatest in older people, and patients starting COX-2 inhibitors if they had chronic kidney disease or rheumatoid arthritis.
Professor Henrik Toft Sørensen, of the department of clinical epidemiology at Aarhus University Hospital, said: “Our study thus adds evidence that atrial fibrillation or flutter need to be added to the cardiovascular risks under consideration when prescribing NSAIDs.”
In an accompanying editorial Professor Jerry Gurwitz, from the University of Massachusetts Medical School in the US, said NSAIDS should continue to be used very cautiously in older patients with a history of hypertension or heart failure regardless of whether an association between NSAIDs and atrial fibrillation actually exists.